Anticoagulant: I have over the years been... - AF Association

AF Association

23,540 members28,495 posts

Anticoagulant

Harrybin profile image

I have over the years been prescribed most anticoagulants including warfarin riaroxaban, Apixaban

All have caused me both hair loss and flakey scalp.

Also liver and kidney function questions.

Some dilemma for us do we have to keep putting this stuff into us and seeing our health suffer or can we administer a cocktail of natural blood thinners instead?

I may add that one of my friends on warfarin has lost hair but another friend has not.......Just where is an answer?

9 Replies

Harry, I know this is an issue which is concerning you because you have posted about it beforebefore. As has been said before, there are no easy answers, just choices. No one enjoys taking medication and no one is forced to take it either. Apart from Warfarin, there are 4 DOAC’s which can be prescribed for effective anti coagulation. There are no other options that would be available to you that will help minimise the risk of having a life changing stroke. Many are concerned because there are no INR checks for DOAC’s to make sure they are working so goodness knows how anyone would have any faith in a “natural” alternative.

Whether you are male or female, I know the loss of hair can be devastating, particularly for a female, but trust me, existing after a stroke, depending on others to do absolutely everything for you for the rest of your life is, in most people’s view, not a risk worth taking.

As has been said before, try all the anticoagulants, talk to dermatologist’s and trichologist’s, but think very carefully before you stop taking your anticoagulant again. One of the realities of life is that we are all different and as a consequence, we can all react differently to medication so it might be that you are try to find answers that are just not there. Sorry if this sounds harsh, but it would be wrong to mislead you and we will not, under any circumstances suggest you stop taking your anticoagulation.

Harrybin profile image
Harrybin in reply to FlapJack

Thank you flapjack for your care

At least because of my age i am on a low dose (2X2.5mg)

I note some fellow suffers on this forum and wish I could help

them but we still search don't we.

Incidentally my friend who lost some hair had thick black hair

while the other one who had fine fair hair had no problem.

Both on warfarin,i wonder has anyone heard of a low dose warfarin?

On the positive side can i say for anyone new that i am grateful

to contributors for in the past suggesting magnesium for AF

this seems to work for me

FlapJack profile image
FlapJack in reply to Harrybin

As far as I know Harry, the warfarin dose is dependant on INR readings which does not apply to Apixaban.

Taking the lower dose of Apixaban suggests that you might be approaching your 80’s (forgive me if I’m wrong!) and if you are, the hair loss issues might be age related and nothing to do with Apixaban.......good luck.

I am not intending to brag but only to mention.I was on Warfarin for several years followed by Apixaban......now becoming 'elderly' but continue to have hair as thick as it was when I was 20.If I had an explanation I would happily share it with you all.

I think it’s that you managed to pick the right parents....

My own thoughts on this are that hair loss has a lot to do with genetics our patents,grandparents and other family members- if they lost there hair we are likely to.Also is the hair loss just on the scalp or generally overall loss of body hair too.

Age is another factor as the hair usually around the temples gets finer until the bulb gets smaller and weaker eventually stops producing hair altogether...

Of course ill health and poor diet contributes to dull hair and eyes and lack lustre skin whatever the age...

I have a male friend in his 70s who has been on Warfarin for 20yrs who still has thick head of hair as does his mother of 95 who is on Warfarin too...

My choice of shampoo is organic and chemical free - aĺso to wear a hat or cap when out in sun.

Usually once a week if l am not going out l soak my hair with olive oil and a few drops of tea tree oil massage well into scalp and leave on overnight if possible...

As I am a firm believer in massage to stimulate the sebaceous glands...

Hang on in there and try not to worry..

Carol.

Maybe you are a candidate for the Watchman procedure? Worth asking.

Hi

I can't really add much to Flapjacks comprehensive response. There are no "natural" alternatives to Warfarin or the DOACS and stopping anticoagulants is potentially fatal. Compared with having a massive stroke that will leave you totally dependent on your family and/ or health and social care services surely losing your hair is an acceptable risk?

It may be worth exploring whether a Watchman procedure would be appropriate for you but I would emphasise that this would not remove the need for anticoagulants.

Take care and stay well

Just to say that I've been taking Warfarin for 25+years but don't think my hair has really got any thinner. I do have an red and itchy patch on my foot (after effect of my DVT) that seems to be getting bigger but I am 71 now and have to admit to being overweight. I started taking Rivaroxaban about 5 weeks ago and as we're going to enjoy some longish holidays now I won't need to get blood tests for my I.N.R. I must admit to feeling that I have no control over my treatment but then I lost that when I moved back up to Teesside and couldn't use my Coagucheck machine any longer. I suppose we all need to trust the Medical Profession. Hope all goes well for you

You may also like...